Alert archive / Oregon / High Wind Watches in 2014

High Wind Watch 2, NWS Medford, OR

February 6, 2014Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this high wind watch at Feb 6, 2014, 2:27 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Feb 7, 2014, 4:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 6, 2014, 2:27 PM PST (22:27 UTC)
In effect from
Feb 7, 2014, 4:00 PM PST
Expired
Feb 7, 2014, 3:29 AM PST
In force
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2014-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2014-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1387 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

301 
WWUS76 KMFR 062227
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
227 PM PST THU FEB 6 2014

.A STRONG FRONTAL BOUNDARY WILL BRING INCREASING WINDS ALONG THE
COAST...MAINLY SOUTH OF CAPE BLANCO. THE STRONGEST WINDS ARE
EXPECTED FRIDAY EVENING...THEN GRADUALLY DIMINISHING FRIDAY LATE
FRIDAY NIGHT. 

ORZ021-022-071200-
/O.NEW.KMFR.HW.A.0002.140208T0000Z-140208T1200Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
INCLUDING THE CITIES OF...PORT ORFORD...BROOKINGS...HARBOR...
GOLD BEACH
227 PM PST THU FEB 6 2014

...HIGH WIND WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE
FRIDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE
FRIDAY NIGHT. 

* WINDS...SOUTH TO SOUTHWEST WINDS OF 35 TO 50 MPH WITH GUST UP TO
  60 MPH POSSIBLE. 

* TIMING...WINDS WILL INCREASE FRIDAY AFTERNOON...PEAK OUT FRIDAY
  EVENING...THEN GRADUALLY DIMINISH LATE FRIDAY NIGHT. 

* LOCATIONS INCLUDE: PORT ORFORD...BROOKINGS...HARBOR...GOLD 
  BEACH. 

* IMPACTS...THE STRONGEST WINDS ARE EXPECTED AT EXPOSED LOCATIONS
  ALONG HIGHWAY 101. TRAVEL ALONG HIGHWAY 101 COULD BECOME
  DIFFICULT AND HAZARDOUS...ESPECIALLY TO HIGH PROFILE VEHICLES.
  STRONG WINDS COULD ALSO CAUSE BLOWING DEBRIS...AND MAY RESULT IN
  DAMAGE TO TREES AND WEAKER STRUCTURES.

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

PETRUCELLI
1 follow-up statement
241 
WWUS76 KMFR 071129
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
329 AM PST FRI FEB 7 2014

.A STRONG DISTURBANCE WILL BRING STRONG WINDS TO THE
COAST...MAINLY FROM BANDON SOUTHWARD AND ALSO TO THE SHASTA VALLEY
TODAY THROUGH LATE TONIGHT.

ORZ021-022-080030-
/O.UPG.KMFR.HW.A.0002.140208T0000Z-140208T1200Z/
/O.NEW.KMFR.HW.W.0002.140208T0000Z-140208T0900Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
INCLUDING THE CITIES OF...BANDON...PORT ORFORD
329 AM PST FRI FEB 7 2014

...HIGH WIND WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 1 AM
PST SATURDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 1 AM PST
SATURDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* WINDS: SOUTH TO SOUTHWEST 35 TO 50 MPH WITH GUSTS UP TO 60 MPH.

* TIMING: WINDS INCREASE THIS AFTERNOON...PEAK THIS EVENING...THEN
  GRADUALLY OVERNIGHT.

* LOCATIONS INCLUDE: PORT ORFORD...GOLD BEACH....BANDON.

* IMPACTS...THE STRONGEST WINDS ARE EXPECTED AT EXPOSED 
  LOCATIONS ALONG HIGHWAY 101. TRAVEL ALONG HIGHWAY 101 COULD 
  BECOME DIFFICULT AND HAZARDOUS...ESPECIALLY TO HIGH PROFILE 
  VEHICLES. STRONG WINDS COULD ALSO CAUSE BLOWING DEBRIS...AND 
  MAY RESULT IN DAMAGE TO TREES AND WEAKER STRUCTURES. 

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. TRAVEL WILL BE
IMPACTED, ESPECIALLY FOR HIGH-PROFILE VEHICLES.

&&

$$

CAZ081-080030-
/O.NEW.KMFR.WI.Y.0004.140207T1800Z-140208T1200Z/
CENTRAL SISKIYOU COUNTY-
329 AM PST FRI FEB 7 2014

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 4 AM PST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 4 AM PST
SATURDAY. 

* WINDS: SOUTH TO SOUTHEAST AT 25 TO 35 MPH WITH GUSTS UP TO 50 MPH.

* TIMING: WIND INCREASE AGAIN LATE THIS MORNING...PEAK LATER THIS
  AFTERNOON AND EVENING...THEN GRADUALLY DIMINISH OVERNIGHT.

* LOCATIONS INCLUDE: WEED.

* IMPACTS: TRAVEL WILL BE DIFFICULT...ESPECIALLY FOR HIGH-PROFILE
  VEHICLES ALONG INTERSTATE 5.

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED WITH
HIGHER GUSTS POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

SPILDE

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this high wind watch went out at Feb 6, 8:33 AM PST, 5 hours 54 minutes earlier.

Area forecast discussion, Feb 6, 8:33 AM PST, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
833 AM PST THU FEB 6 2014

.DISCUSSION...MORNING UPDATE. TEMPERATURES ARE IN THE MID 30S SOUTH
OF THE UMPQUA DIVIDE IN THE WEST SIDE VALLEYS. BUT WITH DEW POINTS
IN THE UPPER 20S THE PRECIP IS WET BULBING DOWN TO THE SURFACE AS
SNOW. HAVE UPDATED TO ACCOUNT FOR THIS.

.PREVIOUS DISCUSSION...A HELPFUL AND LONG OVERDUE PERIOD OF RAIN AND
SNOW WILL BEGIN TODAY AND CONTINUE AT LEAST INTO SUNDAY. A SHORTWAVE
RIDGE IS EXPECTED EARLY NEXT WEEK WITH A DECREASE IN ACTIVITY THEN
A NEW SERIES OF DISTURBANCES IS EXPECTED LATER TUESDAY THROUGH THE
REMAINDER OF NEXT WEEK.

THE MOST COMPLEX ASPECT OF THE FORECAST IS SNOW LEVELS WHILE THE
TIMING AND STRENGTH OF PRECIPITATION ALSO POSES A CHALLENGE. THE
FREEZING LEVEL FROM THE MFR SOUNDING AT 12Z/4 AM PST WAS 4900 FEET
WHICH TYPICALLY RESULTS IN A SNOW LEVEL AROUND 4000 FEET. BUT,
THERE ARE POCKETS OF MUCH COLDER AIR IN VALLEYS...ESPECIALLY NORTH
OF A STATIONARY FRONT...FROM THE UMPQUA VALLEY NORTHWARD INTO THE
WILLAMETTE VALLEY. IT IS ALSO COLD ENOUGH FOR SNOW IN THE ILLINOIS
VALLEY IN JOSEPHINE COUNTY. THOSE AREAS MAY INDEED RECEIVE A FEW
SNOW FLURRIES THIS MORNING AND SNOW HAS BEEN REPORTED AT MT SHASTA
CITY. BUT, THE MAIN ACTIVITY THIS MORNING WILL BE A GRADUAL
MOISTENING OF THE LOWER AND MID LEVELS OF THE AIR MASS...PRIMING
THE PUMP AHEAD OF A COLD FRONT THAT IS NOW OFFSHORE AROUND 129W.

SNOW LEVELS WILL RISE SLIGHTLY AHEAD OF THIS FRONT WITH AN AID
FROM DAY-TIME HEATING AND INCREASING SOUTHERLY WINDS. THERE WILL
STILL BE A WIDER THAN NORMAL DISPARITY IN SNOW LEVELS ACROSS OUR AREA
BUT THEY WILL GENERALLY RISE TO AROUND 2500 TO 3500 FEET AS
PRECIPITATION INTENSIFIES THIS AFTERNOON INTO THE EVENING. THE 00Z
NAM WAS THE WETTEST SOLUTION, WITH THE 00Z GFS AND ECMWF IN CLOSER
AGREEMENT WITH EACH OTHER. THE INHERITED FORECAST LOOKED LIKE IT
WAS STILL A REASONABLE BLEND OF ALL 3 SOLUTIONS, BUT THE FORECAST
WAS UPDATED IN ACCORDANCE WITH THE NEW DATA. THE MOST NOTABLE
SHORT TERM CHANGE WAS TO BUMP UP THE QPF, WHICH WAS ENOUGH TO
WARRANT ISSUING WINTER WEATHER ADVISORIES AT ELEVATIONS ABOVE 2500
FEET.

PRECIPITATION WILL LINGER LATE TONIGHT INTO FRIDAY MORNING THEN A
STRENGTHENING FRONT WILL ARRIVE FROM THE WEST ON FRIDAY. SNOW
LEVELS WILL RISE ON FRIDAY MORNING AHEAD OF THE FRONT, BUT THAT
WARMING WILL BE MUTED SOMEWHAT BY THE INTENSITY OF THE
PRECIPITATION WITH DOWNDRAFTS OF COLDER AIR. THUS, THERE IS STILL
UNCERTAINTY ON JUST HOW HIGH SNOW LEVELS WILL BE ABLE TO RISE. THE
FORECAST IS FOR THE SNOW LEVEL TO RISE TO AROUND 3500 FEET ON
FRIDAY THEN RISE FURTHER ON FRIDAY NIGHT INTO SATURDAY. RAIN AND
SNOW WITH THIS SECOND FRONT WILL BE MOST INTENSE DURING LATE
FRIDAY MORNING THROUGH FRIDAY EVENING. BOTH OF THESE STORMS WILL
AFFECT ALL OR NEARLY ALL OF THE AREA. BUT, WITH THE WESTERLY FLOW
ALOFT, PRECIPITATION AMOUNTS WILL BE HIGHER FROM THE CASCADES
WESTWARD.

A THIRD FRONT LOOKS TO BE AIMING FOR NORTHERN CALIFORNIA ON
SATURDAY INTO SUNDAY...FOCUSED ON THE REGION FROM EUREKA TO SAN
FRANCISCO AND EASTWARD TO THE SIERRA NEVADA. THERE IS MODEL
DISAGREEMENT ON JUST HOW MUCH PRECIPITATION WILL OCCUR FROM OUR
AREA NORTHWARD AND THUS ALSO JUST HOW HIGH SNOW LEVELS WILL RISE.
THERE IS CONFIDENCE THAT THEY WILL RISE ABOVE 4500 FEET. THE GFS
KEEPS MORE PRECIPITATION SOUTH OF OUR AREA WHILE THE 00Z ECMWF HAS
WIDER AND FARTHER NORTHWARD COVERAGE OF MODERATE PRECIPITATION.
THE ECMWF ALSO LINGERS PRECIPITATION LONGER...INTO SUNDAY NIGHT...
WHILE THE GFS SHOWS MUCH LESS ACTIVITY ON SUNDAY COMPARED TO
SATURDAY AND BEGINS THE PERIOD OF RIDGING ON SUNDAY NIGHT.

POPS WERE LOWERED SLIGHTLY FOR MONDAY INTO TUESDAY MORNING WITH
THE GFS AND ECMWF BOTH INDICATING ONLY A WEAK FRONT MOVING INTO
WASHINGTON AND NORTHERN OREGON OVER THE TOP OF A BUILDING RIDGE
OVER THE EASTERN PACIFIC. LIGHT RAIN MAY OCCUR DURING THAT TIME IN
COOS AND DOUGLAS COUNTIES.

THE STORM DOOR LOOKS TO SWING OPEN AGAIN TUESDAY WITH A NEW SERIES
OF MODERATE TO STRONG STORMS AND WARMER/HIGHER THAN NORMAL SNOW
LEVELS INTO THE END OF THE WEEK.

&&

.AVIATION...BASED ON THE 06/12Z TAF CYCLE.
A COOL, DRY AIR MASS REMAINS IN PLACE ACROSS THE REGION THIS
MORNING.
A LOW PRESSURE SYSTEM WILL APPROACH THE COAST THIS MORNING AND MOVE
ACROSS SOUTHWEST OREGON THIS AFTERNOON AND EVENING. THIS WILL SPREAD
PRECIPITATION ACROSS THE REGION THE REGION TODAY. WE MAY SEE A MIX
OF RAIN AND SNOW OR JUST SNOW BEGINNING ON THE WEST SIDE THIS
MORNING, THEN TRANSITIONING TO RAIN LATE MORNING AS SNOW LEVELS
RISE. IT WILL BE ALL SNOW IN THE MOUNTAINS AND EAST SIDE. CIGS AND
VIS SHOULD BE GENERALLY VFR THIS MORNING WITH LOCAL MVFR AT THE
COAST AND UMPQUA. CIGS AND VIS WILL DETERIORATE TO MVFR ALL AREAS
TODAY AS PRECIPITATION MOVES IN. LOCAL IFR IS POSSIBLE IN SNOW EAST
OF THE CASCADES THIS AFTERNOON AND EVENING. THE MOUNTAINS WILL BE
OBSCURED THROUGH TONIGHT AND MOUNTAIN WAVE TURBULENCE WILL INCREASE
ON THE EAST SIDE THIS EVENING AS THE LOW JUMPS THE CASCADES AND THE
FLOW BECOMES WESTERLY AT ALL LEVELS. -WRIGHT

&&

.MARINE...A SERIES OF LOW PRESSURE SYSTEMS WILL MOVE THROUGH THE
WATERS OVER THE NEXT SEVERAL DAYS. THE FIRST WILL MOVE THROUGH TODAY
AND WHILE WINDS WON'T BE PARTICULARLY STRONG, THEY WILL BE SHIFTING
AROUND TO THE SOUTH THIS MORNING AND THEN TO THE WEST THIS AFTERNOON
AS THE LOW MOVES INLAND. ANOTHER LOW COMES FROM THE SOUTHWEST FRIDAY
AND MOVES ACROSS THE WATERS. THIS WILL PRODUCE A PERIOD OF NEAR GALE
FORCE SOUTHERLIES OVER THE SOUTHERN WATERS, THEN WINDS SHIFT WEST
AGAIN. YET A THIRD LOW WILL MOVE BY TO THE NORTH ON SUNDAY. WINDS
WILL NOT BE VERY STRONG WITH THIS ONE BUT IT WILL BRING MORE RAIN
AND SHIFTING WINDS. THE STORM TRACK REMAINS AIMED AT OUR AREA INTO
NEXT WEEK AS WELL WITH ANOTHER STRONG LOW POSSIBLE ON TUESDAY WITH
SOUTHERLY GALES AND RAIN EXPECTED. -WRIGHT

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 4 AM PST
     FRIDAY FOR ORZ029>031.
     WINTER STORM WATCH FROM LATE TONIGHT THROUGH FRIDAY EVENING FOR
     ORZ029>031.
     WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 4 AM PST
     FRIDAY ABOVE 2500 FEET FOR FOR ORZ023>026.
     FREEZE WARNING UNTIL 8 AM PST THIS MORNING FOR ORZ021.
     WINTER STORM WATCH FROM LATE TONIGHT THROUGH FRIDAY EVENING
     ABOVE 2500 FEET FOR FOR ORZ024>026.
     WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 4 AM PST
     FRIDAY FOR ORZ027-028.
     WINTER STORM WATCH FROM LATE TONIGHT THROUGH FRIDAY EVENING FOR
     ORZ027-028.

CA...WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 4 AM PST
     FRIDAY FOR CAZ082-083-085.
     WINTER STORM WATCH FROM LATE TONIGHT THROUGH FRIDAY EVENING FOR
     CAZ082>085.
     WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 4 AM PST
     FRIDAY ABOVE 3000 FEET FOR FOR CAZ080-081.
     WINTER STORM WATCH FROM LATE TONIGHT THROUGH FRIDAY EVENING
     ABOVE 3000 FEET FOR FOR CAZ080-081.

PACIFIC COASTAL WATERS...NONE.

DW/TRW

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 5:17 AM PSTWinter Weather AdvisoryMFRCoos, Curry, Douglas, Jackson, Josephine, Klamath and 1 more42 hr
Feb 6, 11:25 AM PSTGale WatchMFR6 hr
Feb 6, 11:25 AM PSTHazardous Seas WatchMFR6 hr
Feb 6, 3:21 PM PSTWinter Storm WarningMFRCurry, Douglas, Jackson, Josephine, Klamath, Lake42 hr

Nearby

High Wind Watches in Oregon, 2014Every high wind watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.